Alert archive / Iowa / Flash Flood Warnings in 2019
Flash Flood Warning 4, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at May 24, 2019, 4:17 AM CDT for Adair County, Adams County, Cass County, Iowa. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2019, 4:17 AM CDT (09:17 UTC)
- Expired
- May 24, 2019, 10:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Adair County, IA, Adams County, IA, Cass County, IA
The radar
The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 4:24 AM CDT | FLASH FLOOD | Massena, IA | CASS COUNTY DISPATCH REPORTED FLASH FLOODING NEAR 740TH AND ROCKPORT, AND 730TH AND SEATTLE NEAR THE WEST NODAWAY RIVER. |
| May 24, 6:10 AM CDT | FLASH FLOOD | 1 W Massena, IA | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1 W MASSENA. QUICK RISES HAVE HAPPENED ALONG THE WEST NODAWAY RIVER IN CASS COUNTY. EVACUATIONS ALONG THE WEST NODAWAY RIVER ARE BEING RECOMMENDED TO NEARBY RESIDENTS. |
| May 24, 6:10 AM CDT | FLASH FLOOD | 1 W Massena, IA | QUICK RISES HAVE HAPPENED ALONG THE WEST NODAWAY RIVER IN CASS COUNTY. RESIDENTS ALONG THE WEST NODAWAY RIVER ARE BEING RECOMMENDED. |
| May 24, 6:25 AM CDT | FLASH FLOOD | Fontanelle, IA | GRAVEL ROADS IN THE AREA ARE UNDER WATER. CREEKS AND STREAMS ARE RISING FAST. |
| May 24, 6:57 AM CDT | HEAVY RAIN 4.6 | Massena, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1659 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
389
WGUS53 KDMX 240917
FFWDMX
IAC001-003-029-241515-
/O.NEW.KDMX.FF.W.0004.190524T0917Z-190524T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
417 AM CDT Fri May 24 2019
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Southern Cass County in southwestern Iowa...
Northwestern Adams County in southwestern Iowa...
Western Adair County in southwestern Iowa...
* Until 1015 AM CDT Friday.
* At 412 AM CDT, local law enforcement reported heavy rain across
the warned area. This rainfall has led to flooding along the West
Nodaway River, especially from 730th and Rockport Road to 740th St
near Massena . A widespread 2 to 4 inches of rain have fallen.
* Some locations that will experience flooding include...
Corning, Lake Icaria, Fontanelle, Casey, Massena, Cumberland,
Bridgewater, Nodaway, Carbon, Lake Icaria State Park and Corning
Municipal Airport.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
This includes Interstate 80 between mile markers 78 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4116 9493 4116 9516 4120 9515 4151 9458
4150 9452 4111 9452 4090 9493
$$
Kotenberg1 follow-up statement
894
WGUS73 KDMX 241117
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
617 AM CDT Fri May 24 2019
IAC001-003-029-241515-
/O.CON.KDMX.FF.W.0004.000000T0000Z-190524T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cass IA-Adams IA-Adair IA-
617 AM CDT Fri May 24 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR
SOUTHERN CASS...NORTHWESTERN ADAMS AND WESTERN ADAIR COUNTIES...
At 610 AM CDT, emergency management reported heavy rain in the area
throughout Cass County. Up to 4 inches of rain have fallen. Flash
flooding is expected to begin shortly and may already be occurring.
Emergency Management also reports that evacuations are being
recommended to residents along the West Nodaway River in Cass County.
Additional rainfall up to 2 inches is possible.
Some locations that will experience flooding include...
Corning, Lake Icaria, Fontanelle, Casey, Massena, Cumberland,
Bridgewater, Nodaway, Carbon, Lake Icaria State Park and Corning
Municipal Airport.
This includes Interstate 80 between mile markers 78 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4116 9493 4116 9516 4120 9515 4151 9458
4150 9452 4111 9452 4090 9493
$$
KrullWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 23, 11:51 PM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, May 23, 11:51 PM CDT, 4 hours 26 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1151 PM CDT Thu May 23 2019 .DISCUSSION.../Tonight through Thursday/ Issued at 347 PM CDT Thu May 23 2019 The weather pattern will be active from tonight into at least the middle of next week with episodes of thunderstorms that will pose some severe risk and as mentioned in past days a growing concern for flash flooding and probably some new river flooding. Currently, GOES-East clean IR water vapor imagery shows an upper level low in the western US trough spinning over the Intermountain West. Meanwhile, upper level ridging is over the Southeast US and extends into Iowa today providing for a relatively tranquil day. However, clouds are already increasing over western Iowa from a thunderstorms complex in central Nebraska and central Kansas per GOES-East Day Cloud Phase Distinction RGB. As a shortwave trough ejects out of the western US trough, this will help to lift a surface boundary back into Iowa as a warm front tonight. Theta-e advection along with weak instability and good deep layer shear will help thunderstorms to develop. This may be enough for a few isolated strong to perhaps severe storms. Heavy rainfall will also be a risk as precipitable water values increase to between 1.5 and 2 inches. Factor in good warm cloud depths of 3500 to 4000m and this will lead to efficient rain producing storms. Storms should be progressive in nature with 850-300mb winds in excess of 40 knots. Still, the 23/00z NCAR ensemble has 1.5 to 2 inches of rain from southwest into central Iowa with the 12z HREF localized probability matched mean more confined over southern Iowa with upper end values nearing 2.5 inches through midday Friday. Deterministic models also point to an isolated area of 2.5 inches, but hard to pin down where exactly. Many of the high resolution models along with WPC place the highest amounts over southern Iowa and this is where 3 and 6 hour flash flood guidance values are between 1.6 and 2.1 inches respectively. With this rainfall, not planning to issue a flash flood watch. More on this in the following paragraphs. With the warm front lifting northeast of the state during the day Friday, better instability is expected to develop over the area with MLCAPEs topping around 2000 J/kg with more than sufficient deep layer shear and mid-level lapse rates of 7 to perhaps 8C/km. Severe risk will be there if storms are able to develop later in the afternoon hours. With the low level jet strengthening and veering into Iowa Friday night, this may help to induce further storm development. With the severe risk waning in the evening hours, attention will be more so on the flash flooding risk. With much of the storm activity expected Friday night over the southeastern half or so of the state, concern is that the rain that falls Friday night will be over areas that have rain tonight (Thursday night). What is also slightly better for a flash flooding setup besides antecedent conditions at that point will be the 850-300mb flow that will be more parallel to the boundary. This may allow for repeated round of efficient rain producing storms given 1.5 to 2 inch precipitable water values and good warm cloud depths Friday night into early Saturday. The ingredients for severe storms may be the best on Saturday as the boundary remains over the state with MLCAPE values between 2500 and 3000 J/kg and strong deep layer shear of 50 to 60 knots. Heavy rain parameters are not peaking as high with lower warm cloud depths and precipitable water values. As the boundary slips south perhaps into northern Missouri into Sunday and the weak ridging returns, this may give a good portion of the state a break. However, southern Iowa should be close enough to the boundary to warrant some chance of thunderstorms. Into Memorial Day, another shortwave trough will eject out of the Western US trough with the overall trough beginning to slowly advance eastward. This will cause the boundary once again to drift back northward into the state and pose a risk for severe weather with good thermodynamic and kinematic properties. Another round of storms is expected later Tuesday as the parent upper trough moves onto the Plains and crosses the region into early Wednesday. With Thursday night and Friday night both looking like southern Iowa may be more of a focus for rainfall along with southern Iowa being best favored for rainfall through early next week, concern is that the cumulative rainfall will lead to lower flash flood guidance and a higher risk of flash flooding. Whether it is tomorrow or sometime this weekend, thinking yesterday and today is that somewhere in southern to perhaps central Iowa (depending on where rain falls) will need a flash flood watch. Further, with WPC 7 day rainfall forecast having 3 to 7 inches over Iowa with highest amounts over southern Iowa, this rainfall should lead to additional river flooding. Large scale differences result after the trough passes the area with two distinct camps--the ECMWF and non-ECMWF (GFS, FV3, CMC). The ECMWF drops a northern stream trough into the northern states with precipitation possible on Wednesday followed by cooler weather while the non-ECMWF stay north of the US/Canadian border and would be milder and drier. && .AVIATION.../For the 06Z TAFS through 06Z Friday night/ Issued at 1151 PM CDT Thu May 23 2019 Showers and thunderstorms moving into TAF locations from the west. Expect cigs to drop to MVFR with local IFR cigs in heavier showers. MVFR vsbys will accompany tsra with local IFR vsbys in stronger storms. Latest models suggest a break in precip during the day though isold shra may linger then redevelopment south and east aft 25/00Z. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Ansorge AVIATION...FAB
Hazardous weather outlook, May 23, 3:55 PM CDT, 12 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 355 PM CDT Thu May 23 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-242100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 355 PM CDT Thu May 23 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms chances will increase overnight with an isolated severe storm possible along with moderate to locally heavy rain, mainly over southern into perhaps central Iowa. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Outside of a brief break around Sunday, periodic thunderstorm chances are expected from Friday into early next week, including Memorial Day. Severe weather primarily in the form of large hail, damaging wind gusts, and moderate to heavy rainfall will be possible at times. Flash flooding and river flooding risks will increase through the weekend. A River Flood Warning remains in effect for the West Fork Des Moines River near Estherville for the foreseeable future. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotters may be needed off and on through the Memorial Day weekend, especially Friday, Saturday, and Monday. Ansorge
In the hours before
Special weather statement, May 24, 12:40 AM CDT, 3 hours 37 minutes before
Special Weather Statement National Weather Service Des Moines IA 1240 AM CDT Fri May 24 2019 IAZ058-059-070>072-081-082-240615- Guthrie IA-Adams IA-Adair IA-Union IA-Madison IA-Dallas IA-Cass IA- 1240 AM CDT Fri May 24 2019 ...Storms May Produce Dime to Nickel Size Hail... At 1240 AM CDT, Doppler radar was tracking a strong thunderstorm near Greenfield, moving northeast at 50 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Greenfield, Stuart, Earlham, Fontanelle, Dexter, Casey, Orient, Diamondhead Lake, Menlo, Bridgewater, Greenfield Municipal Airport and Nodaway Park. LAT...LON 4108 9448 4131 9481 4167 9437 4145 9401 TIME...MOT...LOC 0540Z 218DEG 44KT 4130 9459 Kotenberg
Special weather statement, May 24, 1:07 AM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Des Moines IA
107 AM CDT Fri May 24 2019
IAZ071-072-082-240630-
Adair IA-Union IA-Madison IA-
107 AM CDT Fri May 24 2019
...Line of Storms May Produce Dime to Nickel Size Hail and
Strong Winds..
At 107 AM CDT, Doppler radar was tracking a strong thunderstorm near
Green Valley Lake, or 8 miles north of Creston, moving northeast at
50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Creston, Winterset, Green Valley Lake, Orient, Lorimor, Macksburg,
Green Valley Lake State Park, Creston Municipal Airport and
Winterset-Madison County Airport.
LAT...LON 4126 9444 4146 9400 4116 9397 4116 9401
4110 9402 4098 9445
TIME...MOT...LOC 0607Z 239DEG 43KT 4118 9440
KotenbergSpecial weather statement, May 24, 2:04 AM CDT, 2 hours 13 minutes before
Special Weather Statement National Weather Service Des Moines IA 204 AM CDT Fri May 24 2019 IAZ048-049-060>062-073>075-240745- Story IA-Poweshiek IA-Marion IA-Jasper IA-Polk IA-Marshall IA- Mahaska IA-Warren IA- 204 AM CDT Fri May 24 2019 ...Line of Storms May Produce Brief Winds of 40 to 50 mph and a Brief Period of Heavy Rain... At 204 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Huxley to near Melcher-Dallas. Movement was east at 40 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Marshalltown, Newton, Altoona, Oskaloosa, Pella, Pleasant Hill, Knoxville, Carlisle, Bondurant, Mitchellville, Colfax, Monroe, Pleasantville, Prairie City, Melcher-Dallas, Baxter, Adventureland Amusement Park, Iowa Speedway, Prairie Meadows and Knoxville Raceway. LAT...LON 4201 9286 4121 9263 4121 9345 4188 9353 TIME...MOT...LOC 0704Z 264DEG 37KT 4190 9348 4120 9327 Kotenberg
Special weather statement, May 24, 2:34 AM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Des Moines IA
234 AM CDT Fri May 24 2019
IAZ038-039-049-050-061-062-240800-
Black Hawk IA-Tama IA-Poweshiek IA-Grundy IA-Jasper IA-Marshall IA-
234 AM CDT Fri May 24 2019
...Line of Storms May Produce Strong Winds of 40 to 50 mph...
At 234 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Marshalltown to near Rock
Creek Lake. Movement was northeast at 55 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Marshalltown, Toledo, Tama, Traer, Reinbeck, Conrad, Meskwaki Casino,
Rock Creek Lake, Gladbrook, Le Grand, Garwin, Gilman, Albion,
Chelsea, Montour, Laurel, Clutier, Elberon, Beaman and Haverhill.
LAT...LON 4192 9230 4173 9295 4212 9310 4245 9254
4205 9230
TIME...MOT...LOC 0734Z 232DEG 51KT 4208 9304 4176 9288
KotenbergSpecial weather statement, May 24, 3:07 AM CDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Des Moines IA 307 AM CDT Fri May 24 2019 IAZ060-061-073-074-240845- Marion IA-Jasper IA-Polk IA-Warren IA- 307 AM CDT Fri May 24 2019 ...Line of Storms May Produce Brief Winds in Excesss of 40 mph... At 305 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Iowa State Fairgrounds to 9 miles southeast of Avenue Of The Saints Event Center. Movement was east at 40 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Des Moines, Newton, Indianola, Altoona, Pleasant Hill, Knoxville, Carlisle, Bondurant, Mitchellville, Colfax, Monroe, Pleasantville, Prairie City, Adventureland Amusement Park, Iowa Speedway, Prairie Meadows, Iowa State Fairgrounds, Knoxville Raceway, Lake Red Rock and Milo. LAT...LON 4175 9292 4126 9301 4122 9363 4167 9355 TIME...MOT...LOC 0805Z 265DEG 34KT 4162 9352 4119 9369 Kotenberg
Local storm report, May 24, 3:59 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
359 AM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 AM HEAVY RAIN 9 SW CUMBERLAND 41.17N 94.97W
05/24/2019 M4.18 INCH CASS IA PUBLIC
MEASURED BY HOME WEATHER STATION.
0358 AM HEAVY RAIN 6 NNE CARBON 41.13N 94.79W
05/24/2019 M4.22 INCH ADAMS IA PUBLIC
MEASURED BY HOME WEATHER STATION.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:06 PM CDT | River Flood Watch | DMX | Davis, Wapello | 14 hr |
| May 23, 11:53 PM CDT | Special Weather Statement | DMX | Adams | 37 min |
| May 24, 12:40 AM CDT | Special Weather Statement | DMX | Adair | 35 min |
| May 24, 1:07 AM CDT | Special Weather Statement | DMX | Madison | 23 min |
| May 24, 2:04 AM CDT | Special Weather Statement | DMX | Jasper, Marion | 41 min |
| May 24, 2:34 AM CDT | Special Weather Statement | DMX | Marshall, Tama | 26 min |
| May 24, 3:07 AM CDT | Special Weather Statement | DMX | Jasper, Marion, Warren | 38 min |
| May 24, 3:51 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Clarke, Davis, Decatur and 16 more | 23 hr |
| May 24, 4:27 AM CDT | River Flood Warning | DMX | Polk | 10 days |
| May 24, 5:20 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Ringgold, Taylor, Union | 40 min |
| May 24, 5:57 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Decatur, Madison, Ringgold, Union and 1 more | 48 min |
| May 24, 6:24 AM CDT | River Flood Warning | DMX | Humboldt | 17 days |
| May 24, 6:26 AM CDT | River Flood Warning | DMX | Polk | 8 days |
| May 24, 6:46 AM CDT | Special Weather Statement | DMX | Lucas, Marion, Warren, Wayne | 44 min |
| May 24, 7:07 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Polk, Warren | 38 min |
| May 24, 7:21 AM CDT | River Flood Warning | DMX | Dallas, Polk | 13 hr |
| May 24, 7:23 AM CDT | Special Weather Statement | DMX | Appanoose, Davis, Mahaska, Marion, Monroe, Wapello | 67 min |
| May 24, 7:40 AM CDT | Special Weather Statement | DMX | Poweshiek | 35 min |
| May 24, 7:44 AM CDT | Areal Flood Warning | DMX | Story | 6 hr |
| May 24, 7:46 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Marshall, Tama | 31 min |
| May 24, 7:54 AM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 21 min |
| May 24, 9:50 AM CDT | River Flood Warning | DMX | Polk | 24 hr |
| May 24, 10:16 AM CDT | Flash Flood Warning | DMX | Adair | 3 hr |
| May 24, 10:33 AM CDT | River Flood Warning | DMX | Davis, Wapello | 47 days |
| May 24, 10:35 AM CDT | River Flood Watch | DMX | Black Hawk | 23 hr |
| May 24, 10:35 AM CDT | River Flood Watch | DMX | Black Hawk | 34 hr |
| May 24, 10:36 AM CDT | River Flood Warning | DMX | Tama | 6 days |
| May 24, 10:36 AM CDT | River Flood Warning | DMX | Black Hawk | 8 days |
| May 24, 10:36 AM CDT | River Flood Warning | DMX | Webster | 11 days |
| May 24, 10:36 AM CDT | River Flood Warning | DMX | Boone, Hamilton, Webster | 3 days |
| May 24, 10:36 AM CDT | River Flood Warning | DMX | Dallas, Greene | 7 days |
Nearby
Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.